South Dakota, 2011Flooding in South Dakota, March 17 to 31, 2011
March 17 to 31, 2011 · NWS ABR · 10 events in 7 counties and zones
A widespread and deep snow pack began to melt in early March across central and northeast South Dakota. The runoff brought many rivers and creeks across the area over flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread and deep snow pack began to melt in early March across central and northeast South Dakota. The runoff brought many rivers and creeks across the area over flood stage. Many roads were flooded along with many acres of crop and pastureland. Road and bridge damage occurred along with some outbuildings being damaged. A Presidential Disaster was declared for much of the area. Much of the flooding continued into April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 17, 2:57 AM CST, 5 hours 3 minutes earlier.
Area forecast discussion, Mar 17, 2:57 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT THU MAR 17 2011
.SHORT TERM...THROUGH SATURDAY
GUIDANCE HAS PEGGED LOCATION OF STRONG BAROCLINIC FORCING ALOFT
FROM KRAP TO KMBG...NORTHEAST TO KJMS. MUCH BRIGHTBANDING WITH SUB
CLOUD EVAPORATION ONGOING...SO QPF SHOULD REMAIN ON THE LOW SIDE.
GUIDANCE WEAKENS THE DEGREE OF FORCING AS IT PROGRESSES EAST
THROUGH THE AM AND INTO THE EARLY AFTERNOON...HOWEVER LACKING A
FEATURE TO DRY US OUT...WITH WEAK/NEUTRAL LIFT...WILL CONTINUE TO
SEE LIGHT SHOWER ACTIVITY THROUGH THE DAY. THE TREND HAS BEEN TO
PUSH QPF WITH FRIDAYS SYSTEM SOUTH...SO HAVE LOWERED
POPS/QPF...AND DRY CONDITIONS REMAIN AS SURFACE RIDGE AXIS NUDGES
INTO THE NORTHEAST FOR REMAINDER OF THE PERIOD. TRENDED MAX
TEMPERATURES DOWN DUE TO CLOUD COVER AND POOR MIXING CONDITIONS
OVER NEXT SEVERAL DAYS...THOSE SAME CONDITIONS RESULTING IN MILD
OVERNIGHT TEMPERATURES.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
AGREEMENT BETWEEN NUMERICAL WEATHER PREDICTION MODELS IS IMPROVING WITH
REGARD THE LARGE SCALE PATTERN OVER THE WESTERN AND CENTRAL U.S.
THROUGH THE EXTENDED FORECAST PERIOD. AN INITIAL SHORT-WAVE TROUGH
IS PROGGED TO EJECT NORTHEASTWARD OUT OF A PARENT LONG-WAVE TROUGH
OVER THE WESTERN CONUS SATURDAY EVENING. THE ASSOCIATED SURFACE
LOW/TROUGH WILL TRANSLATE EASTWARD THROUGH NORTHERN SOUTH DAKOTA
SATURDAY NIGHT. MODELS ARE IN VERY GOOD AGREEMENT FOR SUNDAY
PROGGING A TRAILING SW-NE ORIENTED JET STREAK AND ASSOCIATED H5
SHORT-WAVE MOVING THROUGH THE CWA DURING THE DAY SUNDAY. THIS
TROUGH PASSAGE WILL BRING ANOTHER CHANCE FOR AREAS OF LIGHT RAIN.
MODELS FINALLY COMING INTO BETTER AGREEMENT WITH AT LEAST THE
TIMING OF THE EASTWARD TRANSLATION OF THE ABOVE MENTIONED LONG-
WAVE TROUGH/CLOSED LOW AS IT GETS MODIFIED BY THE CENTRAL AND
NORTHERN ROCKIES MONDAY NIGHT AND TUESDAY. ECMWF CLOSES OFF THE
UPPER LOW FARTHER TO THE SOUTHEAST NEAR YANKTON BUT THE SENSIBLE
WEATHER OVER SOUTH DAKOTA IS VERY SIMILAR TO THE GFS SOLUTION.
ADDED HIGHER PRECIP CHANCES FOR MONDAY NIGHT INTO TUESDAY GIVEN
THIS GOOD AGREEMENT BTWN OPERATION MODELS AND GFS ENSEMBLE
MEMBERS. PRECIPITATION AMOUNTS WILL BE THE MAIN CHALLENGE MONDAY
NIGHT THROUGH WEDNESDAY. LATEST INDICATIONS ARE THAT A QUARTER TO
A HALF INCH OF RAINFALL ARE POSSIBLE WITH THIS FAIRLY SLOW MOVING
SYSTEM. ALSO ADDED A SLIGHT CHANCE FOR SNOW ON WEDNESDAY AS A COLD
CANADIAN AIRMASS GET PULLED SOUTHWARD INTO THE NORTHERN PLAINS.
ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH TUESDAY WITH
TEMPERATURES FALLING TO BELOW AVERAGE LEVELS BY WEDNESDAY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
AN UPPER LEVEL TROUGH MOVING EWD THROUGH NORTH DAKOTA WILL DRAG A
WEAK COLD FRONT AND BAND OF LIGHT RAIN THROUGH MAINLY NORTHERN
SOUTH DAKOTA THIS MORNING. AREAS OF MVFR CIGS ARE EXPECTED WITH
THE BAND OF LIGHT RAIN. LCL MVFR VSYBS ARE POSSIBLE AT KMBG AND
KABR DURING THE MORNING. PATCHY SURFACE FOG IS ALSO POSSIBLE AT
KMBG AND KABR AROUND SUNRISE AS CLOUDS MOVE EAST AND THE AIRMASS
COOLS TO SATURATION. PREVAILING VFR CONDITIONS ARE EXPECTED
ELSEWHERE THIS MORNING WITH CIGS AOA 6-8K FEET. AS HIGH PRESSURE
BUILDS INTO THE AREA IN THE WAKE OF THE TROUGH...PREVAILING VFR CONDITIONS
WILL RETURN TO ALL AREAS DURING THE AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
SHORT TERM...CONNELLY
LONG TERM...CHURCH
AVIATION...CHURCH
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 17, 2:37 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT THU MAR 17 2011
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
337 AM CDT THU MAR 17 2011 /237 AM MDT THU MAR 17 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CONNELLY
Flood, Roberts
- When
- March 17, 8:00 AM CST to March 23, 8:00 AM CST
- Where
- Roberts County, 6.19 mi NE of Peever to 5.94 mi SE of Sisseton Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.600, -96.890
Snowmelt runoff brought the Little Minnesota River near Peever above flood stage a couple times from March 17th to March 23rd. The river went above the 17 foot flood stage on March 17th and then below on the 18th. The river went back above flood stage on the 20th and then back below on March 23rd. Mainly pasture and cropland flooding occurred along with a few roads being overtopped.
Flood, Corson
- When
- March 17, 8:00 AM MST to March 22, 8:00 AM MST
- Where
- Corson County, 2.37 mi NW of Little Eagle to 1.69 mi NE of Little Eagle
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.690, -100.860
Snowmelt flooding occurred for a short time on the Grand River in eastern Corson county. The river at Little Eagle rose above the flood stage of 15 feet to 21.9 feet on March 17th before falling back below flood stage on March 22nd.
Flood, Dewey
- When
- March 17, 8:00 AM MST to March 21, 8:00 AM MST
- Where
- Dewey County, 7.18 mi NNW of Bear Creek to 8.64 mi N of Bear Creek
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.170, -101.490
Snowmelt runoff caused the Moreau River to rise above the flood stage of 21 feet on March 17th. The river rose to near 27 feet on March 20th before falling quickly back to below flood stage on March 21st. Pasture and agricultural land along with a few roads were flooded as a result. Some homes were also threatened by the river. The ice on the river also broke several power poles leaving some people without power.
Flood, Corson
- When
- March 19, 8:00 AM MST to March 23, 8:00 AM MST
- Where
- Corson County, 2.37 mi NW of Maple Leaf to 2.07 mi ENE of Maple Leaf
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.940, -100.940
Oak Creek near Wakpala went above the flood stage of 10 feet on March 19th rising quickly to 14.3 feet on March 20th. The creek then fell back below flood stage on March 23rd. Minor flooding of surrounding crop and pastureland resulted.
Flood, Codington
- When
- March 20, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Codington County, 2.81 mi WNW of (Aty)watertown Arpt to 2.81 mi NNE of (Aty)watertown Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.940, -97.200
Snowmelt flooding on the Big Sioux River occurred from near Watertown to the southern part of the county. The river went above flood stage on March 20th and continued above flood stage into April at the gage below Watertown. The river rose from 1 to 1 1/2 feet above flood stage. Agricultural land along with few roads were flooded.
Flood, Spink
- When
- March 20, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Spink County, 3 mi ENE of Duxbury to 3.59 mi NNW of Brentford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.240, -98.440
The James River went above flood stage in Spink county on March 20th continuing through the end of the month and into April. The river rose to 22 to 26 feet at both Ashton and Redfield or 6 to 9 feet above flood stage. These moderate to major stages flooded countless acres of crop and pastureland along with many roads.
Flood, Spink
- When
- March 20, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Spink County, 11.22 mi WSW of Tulare to 8.94 mi SW of Tulare
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.640, -98.690
Turtle creek went above flood stage near Redfield on March 20th and remained above flood stage into April. The creek rose quickly to 16 feet on March 22nd or 9 feet above flood stage.
Flood, Hamlin
- When
- March 21, 8:00 AM CST to March 27, 8:00 AM CST
- Where
- Hamlin County, 5.78 mi ENE of Thomas to 2.86 mi N of Castlewood
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.800, -97.090
The Big Sioux River went above and back below flood stage at the end of March. The river rose above flood stage of 11 feet to 12.87 feet at the gaging site at Castlewood. Minor flooding of agricultural land along with a few roads occurred.
Flood, Brown
- When
- March 22, 8:00 AM CST to March 27, 8:00 AM CST
- Where
- Brown County, 9.71 mi W of Winship to 9.65 mi WNW of Winship
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.940, -98.720
Snowmelt runoff brought the Elm River twice above and below flood stage at the end of March. The river rose above the flood stage of 14 feet to 14.2 feet and again to 15.9 feet. Minor flooding of crop and pastureland occurred.
Flood, Brown
- When
- March 22, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -98.220
The James River went above flood stage throughout Brown county from Columbia to Stratford on March 22nd continuing through the end of the month and into April. The river rose above the flood stage of 13 to 14 feet to 3 to 4 feet above flood stage by the end of the month. Agricultural and pastureland along with many roads were flooded. The river continued to rise into April to moderate to major stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 17 to 31, 2011$110,000 · 2 events
- Dense Fog in Minnesota, March 17, 20112 injured · $5,000 · 1 event
- High Surf in Hawaii, March 17 to 20, 20118 events
- Flooding in South Dakota, March 17 to 31, 20115 events
- Winter Storm and Winter Weather in Colorado, March 17 to 18, 20114 events
- High Wind in Wyoming, March 17, 201169 kt wind · 3 events
- Flooding in Montana, March 17 to 19, 20113 events
- Heavy Snow in California, March 17 to 18, 20113 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 17 to 18, 201164 kt wind · 3 events
- Winter Weather in Utah, March 17 to 18, 20112 events
- Flash Flood and Flood in Montana, March 17 to 21, 20112 events
- Flooding in Montana, March 17 to 21, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292871, 292870, 293267, 293348, 292872, 293222, 293227, 292873, 292874, 293087.